THE current issue of the Journal contains the first reports of cardiac arrest associated with ropivacaine administered for surgical regional anesthesia. 1,2In the first case report, by Chazalon et al. , progressive bradycardia and asystole occurred in a 66-yr-old woman who received ropivacaine, 6.67 mg/kg, for lower extremity blocks. 1In the second case report, Huet et al. describe sudden cardiac asystole in a 66-yr-old, 100-kg man after the administration of ropivacaine 1.88 mg/kg for a lumbar plexus block. 2Fortunately, resuscitation was successful in both patients and there were no sequelae.
Ropivacaine was introduced into clinical practice in the United States in the early 1990s as a possible safer alternative to bupivacaine. The decision to bring another long-acting amide local anesthetic to market is inextricably linked to the history of bupivacaine use in the United States. Twenty-four years ago, George Albright, M.D., then Assistant Professor, Department of Anesthesia, Stanford University School of Medicine, Stanford, California, published an editorial in the Journal alerting practitioners to six anecdotal cases of almost simultaneous seizures and cardiovascular collapse following unintended intravascular injection of what were then the newer amide local anesthetics, bupivacaine and etidocaine. 3Resuscitation was unsuccessful in the majority of these patients. Thereafter, it became evident that bupivacaine differs from other local anesthetics in that it has a narrower margin between the dose or plasma concentration required to produce seizures as compared to those resulting in cardiovascular collapse. 4–6This accrues from the fact that supraconvulsant doses of bupivacaine, but not lidocaine or mepivacaine, may induce lethal ventricular arrhythmias out of proportion to the drug's anesthetic potency. 4–6Two theories have been proposed to explain this phenomenon. First, both bupivacaine and lidocaine block cardiac sodium channels rapidly during systole; however, during diastole, bupivacaine dissociates off these channels at a much slower rate than lidocaine. 7As a result, at normal heart rates, diastolic time is sufficiently long for dissociation of lidocaine, but a bupivacaine block intensifies and depresses electrical conduction, causing reentrant type ventricular arrhythmias. Second, high blood concentrations of bupivacaine may cause a ventricular arrhythmia through a direct brainstem effect. 8
This Editorial View accompanies the following articles: Huet O, Eyrolle LJ, Mazoit JX, Oxier YM: Cardiac arrest after injection of ropivacaine for posterior lumbar plexus blockade. Anesthesiology 2003; 99:1451–3; Chazalon P, Tourtier JP, Villevieille T, Giraud D, Saïssy JM, Mion G, Benhamou D: Ropivacaine-induced cardiac arrest after peripheral nerve block: Successful resuscitation. Anesthesiology 2003; 99:1449–51.
Ropivacaine is structurally similar to mepivacaine and bupivacaine. Unlike formulations of other local anesthetics in clinical use, ropivacaine is prepared as the single levorotatory isomer rather than as a racemic mixture of the levo and dextro forms of the drug. This is important because the levorotatory isomer has less potential for systemic toxicity than the dextrorotatory isomer. 9,In vitro and animal studies have demonstrated that ropivacaine is intermediate between lidocaine and bupivacaine in its depressant effects on cardiac excitation and conduction as well as in its potential to induce reentrant type ventricular arrhythmias and death. 10,11
The relationship between the anesthetic potency of ropivacaine and its margin of safety has been a source of controversy. The in vitro potency of ropivacaine is approximately 25% less than that of bupivacaine. This is not surprising considering that ropivacaine has a shorter aliphatic chain, a propyl group, attached to the pipe-chol ring as compared to a butyl group for bupivacaine. Lower potency would be important only if greater doses of ropivacaine as compared to bupivacaine were required to achieve comparable anesthesia. Indeed, the minimum local analgesic concentration of ropivacaine in women receiving epidural analgesia during labor is almost twice that of bupivacaine. 12,13Thus, it is important to consider that although at equal doses ropivacaine seems to have a wider margin of safety than bupivacaine, the potential for systemic toxicity will also be affected by the relative total dose required for an individual block. It is noteworthy that 0.75% rather than 0.5% ropivacaine was used for regional anesthesia in both of the reported cases. 1,2
Patients affected by severe systemic toxicity with ropivacaine may respond more readily to conventional resuscitation than those intoxicated with bupivacaine. In one study comparing both drugs, cardiac resuscitation was less difficult and fewer animals died after supraconvulsant doses of ropivacaine. 14It is reassuring that both patients in the reported cases responded quickly to conventional resuscitation efforts. 1,2
Whereas refractory ventricular tachycardia/fibrillation would be the expected arrhythmia associated with bupivacaine cardiotoxicity, in the reported cases both patients intoxicated with ropivacaine developed progressive bradycardia, hypotension, and asystole. 1,2Thus, it appears that cardiac rate and rhythm disturbances in humans are different with ropivacaine than bupivacaine. However, it is interesting to note that both patients received hydroxyzine for premedication. 1,2Hydroxyzine is a first-generation antihistamine drug that elicits dose-dependent slowing of cardiac repolarization and prolongs the Q wave to T wave interval. 15Whether hydroxyzine somehow modifies the arrhythmogenic effects of long-acting amide local anesthetics, to our knowledge, has not been studied.
We believe that in contemporary practice, the greater risk of life-threatening systemic toxicity from long-acting amide local anesthetics probably now resides with peripheral rather than epidural anesthesia. Epidural anesthesia, even with the use of bupivacaine, had become very safe long before the introduction of ropivacaine. In pregnant women, among whom the problem of bupivacaine cardiotoxicity was most prevalent, the case fatality rate decreased from 8.6 per million regional anesthetics for cesarean delivery between 1979 and 1984, to 1.9 per million regional anesthetics for cesarean delivery from 1985 to 1990. 16This was accomplished through education and modifications in epidural technique, such as adherence to maximum recommended dosage guidelines, use of the lowest possible concentration and volume consistent with effective anesthesia, use of an appropriate test dose to reduce the risk of unintended intravascular injection, heightened vigilance and monitoring while performing a block, and, perhaps most important, slow fractional dosing of local anesthetic. Although these principles have been uniformly embraced for epidural anesthesia, the same may not be possible for peripheral nerve blocks for the following reasons. First, peripheral nerve blocks typically require the administration of large volumes of local anesthetic (30–40 ml) to achieve satisfactory anesthesia. Second, most peripheral nerve blocks are performed as a single injection through a needle located precisely in the proximity of the nerve(s) to be blocked, and the temptation is ever-present to deliver the required dose of local anesthetic rapidly before the patient moves and the injection of local anesthetic is misplaced because of needle movement. Third, for many peripheral nerve blocks, injection is made in the vicinity of large arteries and veins. Local anesthetics used for peripheral nerve blocks must be judiciously selected for individual patients having specific procedures. It seems that we also need to develop more reliable injection and monitoring techniques to reduce the risk of systemic toxicity associated with individual peripheral nerve blocks. If we do not, we are doomed to repeat history, even with the use of newer, relatively less toxic amide local anesthetics.